Reactions 1680, p125 - 2 Dec 2017 Glucosuria, severe hypernatraemic dehydration and unconsciousness: case report A 66-year-old man developed glucosuria, severe hypernatraemic dehydration and unconsciousness during treatment with empagliflozin. The man had a history of atrial fibrillation, cardiovascular disease, poorly controlled type 2 diabetes mellitus, arterial hypertension, obesity and hernia of the abdominal wall. He was admitted to the cardiology department for myocardial infarction and later to the neurology department. He was transferred and admitted to the emergency department due to progressive loss of consciousness. He was stuporous on admission. His body temperature was elevated. His BP was low, and he appeared to be dehydrated. Hyperglycaemia, impaired kidney function, severe hyper-tonic hypernatraemia with a sodium level of 165 mmol/L and excessive glucosuria were evident from the laboratory findings. Patchy consolidations in the upper lung fields were evident from the chest X-ray. His medications included rosuvastatin, pantoprazole, valsartan, carvedilol, amlodipine, hydrochlorothiazide and ipratropium bromide. Investigations revealed that empagliflozin 10mg once daily [route not stated] was added to the medications two weeks before the admission for improving glycaemic control. Empagliflozin was considered as a major contributor to hypernatraemia. The man’s therapy with empagliflozin was discontinued. Hypo-tonic fluids were administered. Over the next four days, glucosuria subsided, and the sodium level decreased to 145 mmol/L. The kidney function improved. The fever and free water loss subsided. He regained consciousness. He was transferred back to the neurology department. Author comment: "We considered treatment with empagliflozin as a significant contributor to hypernatraemia in this case. Our hypothesis was supported by a Naranjo score of 6." "[C]ontinuous administration of empagliflozin caused persistent glucosuria and contributed to progressive volume depletion." Gelbenegger G, et al. Severe Hypernatraemic Dehydration and Unconsciousness in a Care-Dependent Inpatient Treated with Empagliflozin. Drug Safety - Case Reports 4: 17, Dec 2017. Available from: URL: https://doi.org/10.1007/ s40800-017-0058-8 - Austria 803285609 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud